SOMETIMES, drugs administered to infants give rise to undesirable effects, detectable only years later. These effects have been sought with less vigor than those which can be recognized in the neonatal period. Hearing loss associated with neonatal streptomycin administration is a point in question. The available evidence suggests such an association.1-8 The lack of proof indicates the need for audiometric follow-up of a group of infants given streptomycin sulfate in the newborn period. This paper documents the results of a study of children who as newborn infants received moderate doses of streptomycin for short periods of time.
Material and Methods
The subjects of this study were 200 children between 7 and 8½ years of age who were born in 1956 and 1957 at the Cincinnati General Hospital and were admitted to the Obstetrical Nurseries (2,000 gm [4 lb 7 oz] or more). In the newborn period, 98 of the